Staff Health Training
Welcome back Polson School District Employees!
The PSD Nursing Staff has put together a set of health educational training modules to raise awareness of common health issues and how to manage a situation until a nurse can arrive. We thank each of you for taking the time to review this information and for your diligence to maintaining the health and safety of our staff and students.
Severe Allergies and EPI Pens
Automated External Defibrillator -- AED
Hands Only CPR
Tips for Creating Healthy Classrooms
SEVERE ALLERGIES AND EPI PENS
- EPI Pens are located in the High School Vault and in the Nurse's Office at all other schools.
- Epi-pen protocols will be stored with the pens. Please use this protocol in case of emergency.
- If the Epi-pen is administered Montana law requires you to call 911
- Know which students have life-threatening allergies
- Check with School Nurse before leaving campus to get first aide kit and EPI pens
- Allergies can be LIFE Threatening! Please know life-threatening food allergies can be triggered even if they aren’t in the area at the same time... oils can linger and cause a reaction if exposed later.
- Please view the attached Epi Pen Training Video. Feel free to contact me for demonstration and additional training.
- Know that students can and will be “self-carrying” Epi pens and inhalers.
- It is important that each staff member knows when and how to use the Epi-Pen in case of an emergency. Please practice with the “practice pens” until you feel comfortable.
tap to open PDF document for printing
Asthma is a serious, chronic lung disease caused by inflammation in the airways. Allergies can trigger an asthma attack.
- Asthma signs and symptoms include: shortness of breath, complaints of "hurting to take deep breath" chest tightness, coughing, wheezing, bluish coloration around the lips.
- Know your students who have asthma. Students may self carry a rescue inhaler or the inhaler may be located in the nurse's office.
- Check with School Nurse before leaving campus to get first aid kits and inhalers.
- Notify School Nurse if student needs to use inhaler during school activity.
Air Quality: Please be alert regarding air quality.
Students with asthma or other chronic conditions may have increased problems.
- Consider indoor recess or alternate activities for these students
- Activity Guidelines for Fire Season
- Air Quality Montana DEQ
- Montana Air Quality
- Use DEQ visibility charts for activities and restrictions for various populations depending on air quality.
- Visit the Inciweb website for real-time air quality (other locations are also available)
- Always Stay With the Person Until the Seizure Is Over
- Pay Attention to the Length of the Seizure - time it
- Stay Calm; Most Seizures Only Last a Few Minutes
- Prevent Injury by Moving Nearby Objects Out of the Way
- Make the Person as Comfortable as Possible (support head with something soft)
- Keep Onlookers Away
- Do Not Put Anything in the Person's Mouth!
- Do not Give Water, Pills, or Food by Mouth Unless the Person is Fully Alert
- Immediately Notify School Nurse
If any of these symptoms are present, the student should be evaluated by a qualified medical or emergency professional without delay:
- Loss of consciousness
- Severe or increasing neck pain
- Increasing confusion
- Increasing irritability
- Vomiting, seizure
- Weakness in arms or legs
- Tingling or burning in arms or legs
- Decreasing level of consciousness
- Severe or increasing headache
- Unusual behavior change
- Double Vision
- One pupil larger than the other
NOTIFY SCHOOL NURSE IMMEDIATELY
tap to open PDF document for printing
AUTOMATED EXTERNAL DEFIBRILLATOR - (AED)
LOCATION WITHIN EACH SCHOOL
High School - located outside the main gymnasium entrance
"Go Backpack" - located in High School Athletic Director's Office
Middle School - located just inside the gymnasium at the entrance closest to the cafeteria
Linderman Elementary - located in Nurse's office until gym back in service
Cherry Valley Elementary - located next to the Main Office-in the hallway
These units are checked regularly but if notice a beeping noise, a unit is dropped/compromised or see anything other than "OK" on the battery screen, please notify the School Nurse
Contact your School Nurse, Administrator for CPR/AED training opportunities.
HANDS ONLY CPR ADULT
Signs of an Opioid Overdose
You may have seen someone who looks like they may be under the influence of prescription opioids. Recognizing an opioid overdose can be difficult. Here are a few signs and symptoms to look out for:
- Unconsciousness or unresponsiveness
- Shallow breathing or no breathing
- Pinpoint pupils
If you suspect someone is overdosing or in distress, it is important that you don’t leave the person alone and that you Call the School Nurse, call 911 and seek immediate medical care for the individual. (From CDC.gov)